Arkansas, 2001Tornado in Arkansas, May 20, 2001
May 20, 2001 · NWS LZK · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 20, 2:40 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, May 20, 2:40 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
340 PM CDT SUN MAY 20 2001
ONE ROUND OF THUNDERSTORMS MOVED ACROSS MUCH OF NORTHERN INTO CENTRAL
ARKANSAS THIS MORNING/EARLY AFTERNOON...WITH QUITE A FEW REPORTS OF
STRONG/DAMAGING WINDS AND HAIL. MAY HAVE BEEN A COUPLE OF TORNADOES
AS WELL. MORE TO COME TONIGHT.
SATELLITE SHOWING THAT STORMS THIS MORNING MOVING EAST OF REGION.
SKIES CLEARING...WITH SUN WARMING ATMOSPHERE IN A HURRY. AT THE SAME
TIME...SYSTEM ALOFT MOVING THROUGH CENTRAL KANSAS/NORTHERN
OKLAHOMA...WITH SCATTERED STORMS FIRING JUST AHEAD OF SYSTEM.
TORNADO WATCH POSTED UNTIL 9PM IN MUCH OF EASTERN OKLAHOMA.
SYSTEM ALOFT WILL MOVE OVER NORTHERN/CENTRAL ARKANSAS TONIGHT.
STRONG COLD FRONT WILL PUSH INTO CENTRAL SECTIONS OF THE STATE FROM
THE NORTHWEST BY 7 AM MONDAY. FRONT WILL INTERACT WITH SYSTEM ALOFT
TO PRODUCE WIDESPREAD THUNDERSTORMS...WITH SEVERE WEATHER LIKELY.
WORDED ACCORDINGLY IN FORECAST.
FRONT WILL CONTINUE PUSHING THROUGH SOUTHERN ARKANSAS MONDAY
MORNING...WITH SEVERE WEATHER STILL POSSIBLE AHEAD OF FRONT. BEHIND
FRONT...DRAMATICALLY COOLER WITH BREEZY NORTHWEST WIND AND LOTS OF
CLOUDS. LOOKS LIKE THERE WILL BE SOME LEFTOVER RAIN/A FEW
THUNDERSHOWERS AS WELL.
MONDAY NIGHT/TUESDAY...CLOUDS WILL DECREASE WITH BELOW NORMAL
TEMPERATURES EXPECTED.
LOOKING AHEAD...UPPER LEVEL LOW PRESSURE IN OHIO VALLEY WILL
RETROGRADE TOWARD ARKANSAS WEDNESDAY/THURSDAY...WITH PLENTY OF
CLOUDS/COOL WEATHER CONTINUING. UPPER LOW WILL DRIFT BACK TO THE
NORTHEAST THROUGH THE WEEKEND...WITH NOT AS MANY CLOUDS AND A SLOW
WARMUP. (46)
.LIT...NONE
In the hours before
Local storm report, May 20, 1:04 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
204 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM 1 E ROSE BUD AR WIND DAMAGE
05/20/01 WHITE TREE DOWN. REPORTED BY
STORM SPOTTER.
1210 PM PEARSON AR WIND DAMAGE
05/20/01 CLEBURNE SEVERAL METAL
COMMERCIAL BUILDINGS
WITH MAJOR DAMAGE. MANY
LARGE TREES DOWN.
SEVERAL BARNS WITH
ROOFS OFF. POWER LINES
DOWN. REPORTED BY
K97.7/THUNDER 101.5
RADIO.Special weather statement, May 20, 2:55 PM CST, 4 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-
210600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
355 PM CDT SUN MAY 20 2001
...SEVERE WEATHER LIKELY FOR MUCH OF ARKANSAS TONIGHT...
A ROUND OF SEVERE THUNDERSTORMS THAT ENTERED WESTERN ARKANSAS AT MID
MORNING WAS MOVING EASTWARD OUT OF THE STATE BY MID AFTERNOON.
CLOUDS DECREASED BEHIND THE STORMS...WITH THE SUN WARMING THE
ATMOSPHERE MAKING IT UNSTABLE. MORE SEVERE STORMS WILL
DEVELOP TONIGHT...WITH SEVERE WEATHER LIKELY.
AT 330 PM THIS AFTERNOON...SCATTERED STRONG TO SEVERE
THUNDERSTORMS WERE DEVELOPING IN KANSAS AND OKLAHOMA...WITH A
TORNADO WATCH POSTED IN EASTERN OKLAHOMA UNTIL 9 PM.
THE STORMS WERE AHEAD OF A COLD FRONT LOCATED OVER THE CENTRAL
PLAINS. THIS COUPLED WITH AN APPROACHING UPPER LEVEL SYSTEM
WILL SET THE STAGE FOR MORE SEVERE THUNDERSTORMS IN ARKANSAS LATE
THIS AFTERNOON AND TONIGHT. THE STORMS WILL LIKELY PRODUCE
TORNADOES...LARGE HAIL...AND DAMAGING STRAIGHT-LINE WINDS.
WHILE MOST AREAS OF ARKANSAS HAVE THE POSSIBILITY FOR SOME SEVERE
STORMS...THE PRIME FOCUS WILL BE ON ABOUT THE NORTHERN HALF OF THE
STATE.
PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN THE NORTHERN HALF
OF THE STATE...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS AND
FORECASTS LATE THIS AFTERNOON AND TONIGHT. BE READY TO TAKE QUICK
ACTION IF WARNINGS ARE ISSUED.
22/46
Special weather statement, May 20, 5:48 PM CST, 1 hour 7 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>065-210200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
648 PM CDT SUN MAY 20 2001
...TORNADO WATCH FOR THE NORTHERN TWO THIRDS OF ARKANSAS UNTIL
11 PM...
A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH AND CENTRAL
ARKANSAS UNTIL 11 PM TONIGHT. THE WATCH GENERALLY COVERS THOSE
AREAS NORTH OF A LINE THAT EXTENDS FROM DE QUEEN TO DUMAS.
VERY WARM...MOIST AND UNSTABLE AIR HAD OVERTAKEN MUCH OF ARKANSAS
SUNDAY AFTERNOON. A STRONG COLD FRONT AND UPPER LEVEL STORM SYSTEM
WILL MOVE EAST INTO ARKANSAS TONIGHT. THIS WILL SET THE STAGE FOR
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WIND GUSTS. IN
ADDITION...WINDS ALOFT SUGGEST THE POSSIBILITY OF TORNADOES. THE
THUNDERSTORMS MAY PERSIST WELL INTO THE NIGHT.
PEOPLE ACROSS ARKANSAS...ESPECIALLY THOSE IN NORTH AND CENTRAL
ARKANSAS...SHOULD KEEP TRACK OF THE LATEST WEATHER CONDITIONS. BE
PREPARED TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO...OR CABLE TV FOR THE
LATEST STATEMENTS AND POSSIBLE WARNINGS.
45
Local storm report, May 20, 5:53 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
653 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0559 PM ATKINS AR .75 INCH HAIL
05/20/01 POPE REPORTED BY PUBLIC.
0607 PM 1 NW MORRILTON AR 1 INCH HAIL
05/20/01 CONWAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0640 PM LAMAR AR .75 INCH HAIL
05/20/01 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 6:14 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
714 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM CLARKSVILLE AR .75 INCH HAIL
05/20/01 JOHNSON REPORTED BY STORM
SPOTTER.Tornado, White
- When
- May 20, 6:55 PM CST
- Where
- White County, 5 mi E of Antioch
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.133, -91.850
An F0 tornado touched down briefly in an open area 5 miles east of Antioch. No damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, May 20, 20011 death · 3 injured · $50,000 · 55 kt wind · 2 events
- Tornadoes and Flash Flooding in Oklahoma, May 20 to 21, 2001$2.3 million · F1 · 79 events
- Hail and Damaging Winds in Texas, May 20, 200110 injured · $2.6 million · 3.5 in hail · 6 events
- Tornadoes and Hail in Oklahoma, May 20, 2001$176,000 · F2 · 38 events
- High Wind in Colorado, May 20, 20016 injured · $3.4 million · 72 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, May 20, 2001$955,000 · 80 kt wind · 12 events
- Tornado and Hail in Texas, May 20, 2001$615,000 · F0 · 6 events
- Hail and Damaging Winds in Mississippi, May 20, 2001$193,000 · 1.75 in hail · 22 events
- Flash Flood in Texas, May 20, 20015 injured · $60,000 · 1 event
- Damaging Winds in Texas, May 20, 2001$340,000 · 4 events
- Tornadoes and Hail in Kansas, May 20, 2001$230,000 · F0 · 5 events
- Damaging Wind in Missouri, May 20, 2001$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249482.